|| Checking for direct PDF access through Ovid
Previous studies in adults with intellectual disabilities (ID) have reported a higher prevalence of obesity than in the general population, and a trend to an increase in the prevalence of excess weight. However, little information is available on body weight status and lipids levels of adults with ID and co-existing mental illness. The aim of this study was to address this information gap, by conducting a stepwise multiple regression analysis to predict BMI, thereby allowing the investigation of (semi-)partial correlations, which assess the extent to which a particular predictor variable is associated with BMI over and above the other predictors.A study of the patients with ID and psychiatric illness registered in the service. Collected data included body mass index (BMI), age, gender, the presence of additional physical conditions, residential status, mental illness and use the psychotropic medication. We analysed the lipid profile including serum cholesterol together with low-density lipoprotein, high-density lipoprotein (HDL), triglycerides and the serum cholesterol/HDL ratio. Data for these variables were entered into a stepwise multiple linear regression to predict BMI.28% of the participants were overweight and 41% obese. Most of the obese patients were men with mild ID (P = 0.039). Level of ID (P = 0.003), gender (P = 0.001) and serum triglycerides (P = 0.026) had significant predictive value in the regression model. There were no significant differences in either the mean serum cholesterol levels or the mean triglyceride levels between those taking and those not taking first-generation antipsychotics, second-generation antipsychotics or anti-epileptic medication.The rate of obesity in our sample was higher than in previous studies. The most predictive combination of predictors to predict BMI was ID level, gender and serum triglyceride levels. Serum triglyceride and cholesterol levels did not appear to be unduly affected by first- or second-generation antipsychotic medication or by antiepileptic medication.